Not logged in.

Contribution Details

Type Journal Article
Scope Discipline-based scholarship
Title Approximations and generalized Newton methods
Organization Unit
Authors
  • Diethard Klatte
  • Bernd Kummer
Item Subtype Original Work
Refereed Yes
Status Published in final form
Language
  • English
Journal Title Mathematical Programming: Series B
Publisher Springer
Geographical Reach international
ISSN 0025-5610
Volume 168
Number 1-2
Page Range 673 - 716
Date 2018
Abstract Text We present approaches to (generalized) Newton methods in the framework of generalized equations $0\in f(x)+M(x)$, where $f$ is a function and $M$ is a multifunction. The Newton steps are defined by approximations $\hat f$ of $f$ and the solutions of $0\in \hat{f}(x)+M(x)$. We give a unified view of the local convergence analysis of such methods by connecting a certain type of approximation with the desired kind of convergence and different regularity conditions for $f+M$. Our paper is, on the one hand, thought as a survey of crucial parts of the topic, where we mainly use concepts and results of the monograph (Klatte and Kummer, Nonsmooth equations in optimization: regularity, calculus, methods and applications, Kluwer Academic Publishers, Dordrecht, 2002). On the other hand, we present original results and new features. They concern the extension of convergence results via Newton maps (Klatte and Kummer, Nonsmooth equations in optimization: regularity, calculus, methods and applications, Kluwer Academic Publishers, Dordrecht, 2002; Kummer in: Oettli, Pallaschke (eds) Advances in optimization, Springer, Berlin, 1992) from equations to generalized equations both for linear and nonlinear approximations $\hat f$, and relations between semi-smoothness, Newton maps and directional differentiability of $f$. We give a Kantorovich-type statement, valid for all sequences of Newton iterates under metric regularity, and recall and extend results on multivalued approximations for general inclusions $0\in F(x)$. Equations with continuous, non-Lipschitzian $f$ are considered, too.
Free access at DOI
Digital Object Identifier 10.1007/s10107-017-1194-8
PDF File Download from ZORA
Export BibTeX
EP3 XML (ZORA)
Keywords Generalized Newton method, local convergence, inclusion, generalized equation, regularity, Newton map, nonlinear approximation, successive approximation